Popular drugs for osteoporosis appear to pose a risk for unusual fractures. Bisphosphonates such as Actonel, alendronate, Boniva, Fosamax and Reclast have been promoted to prevent hip and spine fractures in people with weakened bones. A new study suggests, however, that such drugs may also increase the risk of unusual femur fractures. In these cases, the thigh bone breaks straight across like a piece of chalk. This can happen when person is walking. The only advance warning may be aches in the thigh.
Swiss researchers analyzed data on people with such atypical fractures. They found that the longer the patients had taken bisphosphonates, the higher their risk for these rare but serious breaks. Those who took these medications for over five years had more than 100 times the risk of an atypical femur fracture. The absolute risk remains very low, and an accompanying editorial recommends that doctors continue to prescribe bisphosphonates for people with osteoporosis. A recent warning from the FDA suggests that these drugs may need to be reevaluated after three to five years of use.

[Archives of Internal Medicine, online, May 21, 2012]

Join Over 53,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. Karen
    Reply

    How long before a person is out of danger for a femur fracture after go off Fosamax? My Dr. put me on Evista after being off Fosamax for 1 year. I was on it for at least 10 years. I did not see Evista mentioned in any comments. Is it in the same category?

  2. jm
    Reply

    I have been told by my doctor not to take calcium because I have elevated levels due to a parahyroid condiion. I do take vitamin D up to 200 units daily. I have been tested and do not have osteoporosis. I wonder what effect this has on my bones? Joyce

  3. Shari
    Reply

    Susan, I take 680 mg/day (2 tablets). Because they recommend not taking Strontium close to taking calcium, I take them right before bed to not interfere with the calcium I take during the day.
    Hope it works for you too! ~ Shari

  4. J. O.
    Reply

    Due to long-term steroid use I was placed on actonel first and later Boniva. I was on the two drugs for at least 10 years. Thankfully the new rheumatologist I am seeing looked at the long-term use and stopped the Boniva for the very reasons mentioned. I continue to take 1500 additional mg of calcium daily (and these have vitamin D supplements mixed in with them) as well as 1000 mg daily of additional vitamin D. I am hoping to avoid the osteoporosis my mother had and still maintain control of my autoimmune disorders.

  5. Mary M.
    Reply

    My mother suffered from telescoping fractures of the spine attributed to osteoporosis. I showed signs of osteopenia when I had my first bone density scan at age 58 and used used bisphosphonates for five years then stopped. My sister was diagnosed with osteoporosis at age 49, and began using bisphosphonates. She suffered an atypical femur fracture simply tripping on a curb but not falling – at age 51. My question is what are my chances of suffering a similar fracture, even though I have not used bisphosphonates for 4 years?

  6. Anonymous
    Reply

    Shari, may I ask you how much Strontium you take? I didn’t know about that and it sounds like something that has potential. Thanks! Susan

  7. Shari
    Reply

    I took Actonel for 7 years and became very worried about the risks of femur fracture and also the jaw death that seemed to be occurring more frequently in Actonel users.
    With my doctor’s blessing, I started taking Strontium and stopped the Actonel. A year later, on a follow-up Dexa test, it showed I no longer have osteoporosis! It’s now in the osteropenia category. I was thrilled and my doctor was actually very surprised!
    I still take 1500 mg of calcium and vitamin D, and hope that my bone density stays where it is, or (crossing fingers), improves more!

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.